Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS Louisville, KY

October 5, 2000Franklin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 5, 2000, 7:22 PM EDT for Franklin County, Kentucky. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 5, 2000, 7:22 PM EDT (23:22 UTC)
Expired
Oct 5, 2000, 8:00 PM EDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Franklin County, KY

What was reported inside it

TimeReportWhereRemark
Oct 5, 7:40 PM EDTThunderstorm Wind 60 EFrankfort, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 052324
SVRSDF
KYC073-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
722 PM EDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 800 PM EDT

* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF FRANKFORT...OR ABOUT 31       
  MILES EAST OF LOUISVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKFORT AROUND 745 PM EDT
  FORKS OF ELKHORN AROUND 750 PM EDT
   
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:40 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Oct 5, 3:40 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU OCT 5 2000

MAIN FORECAST CHALLENGES THIS AFTERNOON INVOLVE THE RAIN CHANCES
TONIGHT AND FRIDAY AND TEMPERATURES WITH THE COLD AIR COMING IN FOR
THE WEEKEND.

MODELS BRING FRONT SOUTH ACROSS KENTUCKY OVERNIGHT WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT. SHOWERS WILL
ALSO LINGER BEHIND THE FRONT. SPOTTY SHOWERS TRYING TO DEVELOP AT
MID AFTERNOON TO THE WEST AND NORTHWEST OF KY AND THESE SHOULD
CONTINUE TO DEVELOP DURING THE LATE AFTERNOON AND CONTINUE TONIGHT
AS COLD FRONT APPROACHES. WITH UNSTABLE AIR (DEW POINTS RISING INTO
THE 60S) AND STRONG DYNAMICS A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE NEAR AND AHEAD OF THE FRONT.

THE PUSH OF COLDER AIR WILL BEGIN ON SATURDAY WITH HIGHS SOME 20
DEGREES COOLER THAN TODAY. EVEN COLDER AIR WILL ARRIVE FOR SUNDAY
WITH HIGHS NOT EXPECTED TO CLIMB MUCH ABOVE 40 DEGREES. MODELS
INDICATE MONDAY NIGHT TEMPS WILL DROP TO RECORD OR NEAR RECORD LOWS
WITH LOWS IN THE 20S. WITH HIGH PRESURE BUILDING INTO THE AREA...
WINDS WILL DIMINISH ALLOWING SKIES TO CLEAR AND TEMPERATURES TO
PLUMMET.

.SDF...NONE.

SCHOLZ

In the hours before

Special weather statement, Oct 5, 1:29 PM EDT, 5 hours 53 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>048-053-054-061>063-070-
071-060000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
129 PM EDT THU OCT 5 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY NORTH OF A LINE FROM BOWLING GREEN TO LEXINGTON
LATE THIS AFTERNOON AND EVENING.

A STRONG COLD FRONT FROM SOUTHERN ILLINOIS TO CENTRAL OHIO WILL
SWEEP ACROSS KENTUCKY OVERNIGHT. THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF THE FRONT LATE THIS AFTERNOON IN AREAS WHERE
SUNSHINE HAS BEEN PLENTIFUL. ALTHOUGH WIDE SPREAD SEVERE STORMS ARE
NOT EXPECTED A FEW STORMS MAY PRODUCE DAMAGING WINDS AND HAIL.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NATIONAL WEATHER SERVICE
NOAA WEATHER RADIO OR THE MEDIA FOR ADDITIONAL INFORMATION. SKYWARN
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
Special weather statement, Oct 5, 2:50 PM EDT, 4 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT THU OCT 5 2000

...SUMMER TO WINTER...

A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY TONIGHT ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.
SUMMERLIKE TEMPERATURES THAT HAVE OCCURRED THE PAST SEVERAL DAYS
WILL END ABRUPTLY WITH HIGH TEMPERATURES EXPECTED FRIDAY NEAR 65.
THE INFLUX OF COLDER AIR WILL CONTINUE INTO THE WEEKEND WITH
SATURDAYS HIGHS ONLY IN THE UPPER 40S TO MID 50S.

BY EARLY SUNDAY MORNING...TEMPERATURES WILL LIKELY DIP BELOW THE
FREEZING MARK...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA...NORTH
CENTRAL KENTUCKY AND THE BLUEGRASS REGION OF LEXINGTON. IN
ADDITION...RAIN OR SNOW SHOWERS MAY DEVELOP SUNDAY AS
TEMPERATURES BARELY TOP 40.

THE COLDEST AIR SO FAR THIS FALL WILL LIKELY BE SUNDAY
NIGHT AS SKIES CLEAR. LOW TEMPERATURES FORECAST IN THE MID TO UPPER
20S WOULD SMASH RECORD LOWS AND A HARD FREEZE WOULD END THE GROWING
SEASON.

PLANTS YOU WANT TO KEEP ALIVE SHOULD BE BROUGHT IN OR COVERED BOTH
SATURDAY NIGHT AND SUNDAY NIGHT. A TEMPERATURE SWING OF UP TO 60
DEGREES WILL BE QUITE A SHOCK FOR BOTH PEOPLE AND VEGETATION.

KIRKPATRICK
Local storm report, Oct 5, 6:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 PM EDT THU OCT 05 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    (SDF)STANIFORD FLD LUISVI KY   WIND DAMAGE
10/05/00   JEFFERSON                      TREES AND POWER LINES
                                          DOWN COUNTYWIDE.
                                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Oct 5, 7:07 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT THU OCT 05 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    FERN CREEK                KY   WIND DAMAGE
10/05/00   JEFFERSON                      TREES AND POWER  LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 5, 7:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT THU OCT 05 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 S SHELBYVILLE           KY   .75 INCH HAIL
10/05/00   SHELBY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 5, 7:20 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
720 PM EDT THU OCT 05 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    3 S SHELBYVILLE           KY   WIND DAMAGE
10/05/00   SHELBY                         NUMEROUS TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:13 PM EDTSevere Thunderstorm WarningLMKJefferson32 min
Oct 5, 6:41 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby49 min
Oct 5, 6:58 PM EDTSevere Thunderstorm WarningLMKSpencer32 min
Oct 5, 7:48 PM EDTSevere Thunderstorm WarningLMKScott27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.